Alert archive / Minnesota / Tornado Warnings in 2006

Tornado Warning 5, NWS Grand Forks, ND

May 7, 2006Norman County, Minnesota

NWS Grand Forks, ND issued this tornado warning at May 7, 2006, 10:57 PM CDT for Norman County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2006, 10:57 PM CDT (03:57 UTC)
Expired
May 7, 2006, 11:30 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 080357
TORFGF
MNC107-080430-
/O.NEW.KFGF.TO.W.0005.060508T0357Z-060508T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1130 PM CDT

* AT 1054 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH STRONG ROTATION 2 MILES WEST OF FLAMING...OR 46
  MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RANUM BY 1115 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 080420
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1120 PM CDT SUN MAY 7 2006

MNC107-080430-
/O.CON.KFGF.TO.W.0005.000000T0000Z-060508T0430Z/
NORMAN MN-
1120 PM CDT SUN MAY 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN NORMAN COUNTY...

AT 1116 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION.  THE TORNADO WAS LOCATED 2 MILES
SOUTHWEST OF RANUM...OR 45 MILES NORTH OF DETROIT LAKES...MOVING TO
THE EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610

$$
GV
000 
WWUS53 KFGF 080429
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1129 PM CDT SUN MAY 7 2006

MNC107-080439-
/O.EXP.KFGF.TO.W.0005.000000T0000Z-060508T0430Z/
NORMAN MN-
1129 PM CDT SUN MAY 7 2006

...THE TORNADO WARNING FOR NORTHEASTERN NORMAN COUNTY WILL EXPIRE AT
1130 PM CDT...

AT 1129 PM CDT...THE TORNADO HAS DISSIPATED IN NORTHEASTERN NORMAN
COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1130 PM CDT.

LAT...LON 4749 9644 4736 9641 4736 9610 4749 9610

$$
GV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 7, 8:47 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 7, 8:47 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
847 PM CDT SUN MAY 7 2006

.UPDATE...LINE OF THUNDERSTORMS PASSING THROUGH CWA HAS BEEN
SLOWLY WEAKENING ALL EVENING BUT IS STILL QUITE WIDESPREAD.
ANOTHER LINE APPEARS TO BE STRUGGLING TO FORM NEAR THE RED
RIVER. UPDATED ZONES/GRIDS FOR HIGHER POPS AND MORE WIDESPREAD
SHOWERS/THUNDERSTORMS AT LEAST THROUGH THIS EVENING. AM NOT
SURE THAT THUNDER WILL CONTINUE PAST MIDNIGHT SINCE DYNAMICS
DRIVING IT ARE RATHER WEAK AND MOISTURE NOT IMPRESSIVE.

&&

.PREV DISCUSSION... (ISSUED 325 PM CDT SUN MAY 7 2006)

SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN
CENTRAL SASK AND MB WITH A COLD FRONT EXTENDING THROUGH W MB INTO W
ND BETWEEN MOT AND DVL TO JUST W OF BIS. KMBX...KBIS AND KMVX RADARS
SHOW A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THE FRONTAL ZONE.
WHEN LOOKING AT THE MODELS...MODELS HAVE COME INTO BETTER AGREEMENT
ON HOW THE SURFACE AND 500MB LOW PRESSURE SYSTEMS WILL MOVE THROUGH
THE REGION...BUT STILL HAVE SOME TIMING DIFFERENCES FOR THE ARRIVAL
OF THE COLD FRONT. THEREFORE...USED COMPROMISE FOR FORECAST. WITH
FRONT INCHING ITS WAY THROUGH E ND OVERNIGHT AND W MN TOMORROW...
EXPECT THUNDERSTORM ACTIVITY TO CONTINUE. MODELS CONSISTENT IN
KEEPING NEGATIVE LIS...GOOD 700MB LIFT...850MB Q-VECTOR CONVERGENCE
AND THETA-E RIDGE REMAINING ALONG AND AHEAD OF THE FRONT. ALTHOUGH
MOISTURE WOULD BE THE LIMITING FACTOR WITH THIS SYSTEM...THE CURRENT
ORIENTATION OF CONVECTIVE DEVELOPMENT COULD STILL SETTING UP THE
POTENTIAL FOR A TRAIN-ECHOES...WHICH COULD GIVE SOME ISOLATED AREAS
LOCALLY HEAVY RAINFALL. ALSO...THE FRONT SHOULD BE ABLE TO TAP INTO
BETTER MOISTURE AS IT WORKS E...WITH DEWPOINTS IN THE UPPER 40S AND
LOWER 50S. OTHERWISE...THE BEST POTENTIAL FOR ANY SEVERE WEATHER
THIS EVENING LOOKS LIKE FOR LARGE HAIL.

THE COLD FRONT FINALLY MOVES E OF THE AREA ON MON NIGHT...BUT THE
SURFACE LOW LINGERS OVER S MB AND MN MON NIGHT AND TUE...KEEPING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST...ESPECIALLY IN
THE E PARTS OF THE AREA. THEN...FOR TUE NIGHT AND WED...THE 500MB
LOW MOVES INTO THE REGION...KEEPING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST.

LONG...(THU THROUGH SUN)...SOME DIFFERENCES AT THE 84HR POINT ON
THE NAM/GFS...WITH THE GFS HAVING A CLOSED 500MB LOW OVER THE FA AND
THE NAM HAVING AN OPEN WAVE. 12Z/06 AND 00Z/07 RUNS OF THE ECMWF NOT
MUCH HELP...AS FIRST MATCHES THE GFS BETTER WHILE THE SECOND MATCHES
THE NAM. CONTINUITY HAS HAD SOME PCPN CHANCES AND THIS MAKES SENSE
IF THERE IS A COLD CORE UPPER LOW OVER THE FA. SHOULD BE SOME
DIURNAL LOSS OF SHOWER COVERAGE AND THEN BETTER REDEVELOPMENT EAST
OF THE FA DURING THE DAY THU. THIS COVERED WELL IN FORECAST ALREADY.
AFTER THIS PUSHES EAST THE REST OF THE LONG RANGE LOOKS QUIET. TEMPS
SHOULD STAY PRETTY COOL THROUGHOUT (BELOW NORMAL).

AVIATION...STILL HAVE A LOT OF UNCERTAINTY ABOUT THUNDER
ALONG/AHEAD OF THE COLD FRONT TONIGHT. DID CONTINUE TO BRACKET ABOUT
8 HOURS WITH A PROBABILITY OF THUNDERSTORMS...MOSTLY LATE EVENING
AND PAST MIDNIGHT FOR KFAR/KGFK. WOULD HAVE PREFERRED TO NARROW THE
WINDOW MUCH MORE...BUT THE FRONT IS ONLY EXPECTED TO INCH EASTWARD
TONIGHT AND POSSIBLY STALL NEAR THE RED RIVER VALLEY. WIND SPEEDS
SHOULD SUBSIDE A BIT AFTER SUNSET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, May 7, 6:53 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SUN MAY 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A CHANCE OF
THUNDERSTORMS TO EASTERN NORTH DAKOTA THIS EVENING SPREADING INTO
NORTHWEST MINNESOTA AFTER MIDNIGHT. AN ISOLATED STORM MAY APPROACH
SEVERE LIMITS THIS EVENING PRODUCING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MIDWEEK
HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:32 PM CDTTornado WarningFGFPolk58 min

Nearby

Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.